Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Something I don't understand...

(13 Posts)
ILoveAFullFridge Thu 31-Oct-13 08:34:25

...but forgot to ask the consultant.

I had an ultrasound scan to investigate bleeding while on HRT + Mirena.

On first oestrogen regime I had 3-4 very light periods every year and no spotting. On current oestrogen regime I have far more frequent periods - almost a normal cycle, still light but with backaches etc - and lots of spotting in between.

US showed everything normal for menopause and ovaries inactive.

Query: if ovaries are inactive, why am I getting cyclic bleeding and period pains? Specially as I am further into the menopause than when I was not getting genuine-feeling periods.

Anyone know?

misbopeep Thu 31-Oct-13 10:48:42

What is your 'oestrogen regime' this time? Is it just a patch or tablets and no other hormone except the Mirena?

It's a bit odd that you are getting cyclic bleeding with a Mirena in place if you are several years post meno. Mirena usually stops bleeding in fertile younger women.

Not a dr- but hazard a guess that the Mirena needs replacing, or it's not in place correctly, or you are having too much oestrogen so it's not balancing it enough ( hence the bleeding) or your periods are not over at all. You can still have some slight ovarian activity even into meno.

Does any of this sound remotely possible and how old are you?

ILoveAFullFridge Thu 31-Oct-13 12:31:17

Interesting. My oestrogen-only was increased because the meno symptoms kept coming back. Perhaps the periods are related to that increase. Mirena does need replacing, but periods increased over a year ago, as soon as oestrogen was increased.

I'm 47 and started peri-meno about 6y ago.

missbopeep Thu 31-Oct-13 14:18:10

So how long have you had the Mirena? I think it's licensed for 4 years as a contraceptive and 5 years for menopause. If it's coming up to this age then it's ran out of puff!

How much oestrogen do you take daily and what kind, and how?

ILoveAFullFridge Thu 31-Oct-13 19:02:03

It's the other way around: 5y for contraception, 4y for menopause. I've had it for 4y now, so it needs to be replaced, but the bleeding, spotting, and fluctuating meno-symptoms started 12-18m ago. I hadn't associated it with the increased dose of oestrogen. I keep being told to increase the dose to control the symptoms.

I thought that cyclic nature of periods was dependant on the ovaries releasing eggs, so thought that if my ovaries are no longer releasing eggs I would stop having periods. On the first HRT (Evorel 50 patches) my periods virtually stopped. On the 2nd HRT (Sandrena 1 gel, later upped to 1.5), I have more periods.

missbopeep Thu 31-Oct-13 20:10:26

You shouldn't have any periods if you are post meno. The Mirena is there to prevent thickening of the lining when you take oestrogen.

If you started peri at 41 this was a premature meno- you know that? Did you have all the blood tests etc? You see I'm wondering if you are not as far down the meno path as you think you are and what evidence they have for your ovaries being inactive? You can still have periods which are anovular- no eggs released but your body still goes through the cycle due to low ovarian activity. Most periods in women before the meno can be anovular.

Your other option to think about is the gel- is it being absorbed properly- are you applying as prescribed and allowing to dry fully because if not the fluctuations in absorption can cause bleeding.

Some women do not have good absorption, but if you have no meno symptoms - flushes, sweats , etc - then the odds are it's working for you!

Have you seen a consultant? My gut feeling is that you are not through the meno and some blood test are a good idea, OR the Mirena needs replacing.

ILoveAFullFridge Thu 31-Oct-13 23:30:56

I had blood tests and a scan 4y ago, before I started HRT & Mirena, 2 or 3 blood tests since then, and another scan last week. All the evidence points to an early meno, progressing in a normal way. Gyne said that the scan showed my ovaries to be inactive.

What I call 'periods' are nothing like what my periods were before. Much much lighter. The meno symptoms, the hot flushes, palpitations, panic attacks, poor sleep, etc, rear the heads every 3-4m. If they don't subside after a few months I go to the GP and she ups my oestrogen. So maybe it's a matter of balance, as you suggested. Though if I reduce the oestrogen, I may have less bleeding but more meno symptoms. I know which I'd rather have: bleeding! Perhaps, also, I am some days absorbing more gel than others. I've noticed that it absorbs better if I haven't showered first.

Well, I have to go get the Mirena changed (that's a whole new thread!) so I'll talk to her about trying a different form of HRT.

Who'd be a woman?!

missbopeep Fri 01-Nov-13 08:31:15

There is something odd about this...

the Mirena is given to women as part of HRT but to my knowledge ( friends etc) it's only given to women who are not having periods. If you are still having cyclic bleeding then you are not post meno- you can't be.

The usual HRT with oestrogen and an oral progestin for a few days each month ( or every 2 months) causes a withdrawal bleed every month or 2 months depending on the regime.

The whole idea of the Mirena is to protect the uterine lining from build up from oestrogen , but it doesn't cause a monthly bleed because it is in place all the time.

If you are bleeding even lightly, but regularly, then it's your own cycle breaking through or your Mirena is worn out! If the Mirena is worn out and has no progestin left then that may be why you bleed.

Also- if your last blood tests were some years ago it is just possible that your hormones are having one last surge and are not as dead as you've been led to believe!

You do need to have all of this investigated because it's not 'normal'.

Good luck but go back to dr!

ILoveAFullFridge Fri 01-Nov-13 10:18:09

Not according to my GP. She felt Mirena was ideal for peri-meno because it would provide contraception as well as protection. Certainly my periods dwindled away to almost nothing in my first 1-2y with it. I started HRT at the same time. Everything progressed in a conventional way for the first couple of years. Things started to go wrong about half-way through the useable life of the Mirena. My latest blood test was in January and showed increasing levels of meno hormones.

The more I think about it, having talked it out with you, I think that maybe the problem is the Sandrena gel. Maybe I need to try a different oestrogen regime.

missbopeep Fri 01-Nov-13 10:44:18

Aaaaaaaah- that's different then!

From what you'd said at first I thought you were only being given the Mirena as part of HRT and were post meno when you were given it!

Yes your GP is right- in most women who have the Mirena for contraception in their 40s, they will not have any periods ( or just really light ones.) and they can leave the coil in place as part of HRT- or change for a new one.

I thought your periods were well and truly over as you mentioned being peri meno for 6 years and no ovarian activity.

If you are having breakthrough bleeding all the time then either the oestrogen is too much for the amount of hormone left in the Mirena ( it's all used up now after 4 years) or you are a 'poor absorber' and getting spotting due to varying amounts of oestrogen.

I don't know much about Sandrena myself but have read on other forums that the sachet is quite a copious amount to spread- is that right? Oestrogel is maybe better as it's a very small amount via a pump bottle,which you can divide into 2 applications morning and evening.

ILoveAFullFridge Fri 01-Nov-13 11:43:07

Sandrena is a real pain to spread. Yup, definitely going to ask for the other one.

wrighty85 Sat 26-Nov-16 09:25:15

Hi,
Can anyone tell me if you have a break using the gel like you would when taking the pill ? Can't find any info on the box, info leaflet or internet so was hoping some kind soul could help me !!!

NK346f2849X127d8bca260 Sat 26-Nov-16 15:17:54

What gel are you using?
You may get more help if you make a new post as this is an old one.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now